Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 15, 2017, 7:51 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2017, 7:51 PM CDT (00:51 UTC)
- Expired
- Apr 15, 2017, 8:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 7:02 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1292 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
773
WUUS53 KICT 160051
SVRICT
KSC009-053-159-160145-
/O.NEW.KICT.SV.W.0041.170416T0051Z-170416T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
751 PM CDT SAT APR 15 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Rice County in central Kansas...
Southwestern Ellsworth County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 845 PM CDT
* At 751 PM CDT, a severe thunderstorm was located near Claflin,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Claflin, Holyrood, Bushton, Lorraine and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3851 9871 3866 9872 3872 9829 3838 9831
TIME...MOT...LOC 0051Z 284DEG 12KT 3857 9858
HAIL...1.00IN
WIND...60MPH
$$
JAKUB3 follow-up statements
309
WWUS53 KICT 160105
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
805 PM CDT SAT APR 15 2017
KSC009-053-159-160145-
/O.CON.KICT.SV.W.0041.000000T0000Z-170416T0145Z/
Rice KS-Ellsworth KS-Barton KS-
805 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RICE...SOUTHWESTERN ELLSWORTH AND NORTHEASTERN
BARTON COUNTIES...
At 804 PM CDT, a severe thunderstorm was located over Claflin, moving
east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Claflin, Holyrood, Bushton, Lorraine and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3851 9871 3866 9872 3872 9829 3838 9831
TIME...MOT...LOC 0104Z 284DEG 12KT 3856 9852
HAIL...1.50IN
WIND...60MPH
$$
KLEINSASSER313
WWUS53 KICT 160125
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
825 PM CDT SAT APR 15 2017
KSC009-053-159-160145-
/O.CON.KICT.SV.W.0041.000000T0000Z-170416T0145Z/
Rice KS-Ellsworth KS-Barton KS-
825 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RICE...SOUTHWESTERN ELLSWORTH AND NORTHEASTERN
BARTON COUNTIES...
At 824 PM CDT, a severe thunderstorm was located near Claflin, moving
east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Claflin, Holyrood, Bushton, Lorraine and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3851 9871 3866 9872 3872 9829 3838 9831
TIME...MOT...LOC 0124Z 287DEG 5KT 3855 9849
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER759
WWUS53 KICT 160139
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
839 PM CDT SAT APR 15 2017
KSC009-053-159-160149-
/O.EXP.KICT.SV.W.0041.000000T0000Z-170416T0145Z/
Rice KS-Ellsworth KS-Barton KS-
839 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICE...
SOUTHWESTERN ELLSWORTH AND NORTHEASTERN BARTON COUNTIES WILL EXPIRE
AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3851 9871 3866 9872 3872 9829 3838 9831
TIME...MOT...LOC 0139Z 284DEG 12KT 3854 9843
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:35 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 15, 6:35 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 635 PM CDT Sat Apr 15 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 337 PM CDT Sat Apr 15 2017 Active weather pattern thunderstorm-wise expected to continue through Friday-Saturday. A cold front stretched from southeast Nebraska southwestward to a developing triple point over southwest Kansas, with a dryline extending south of the triple point into the eastern Texas Panhandle. Very strong instability (MLCAPE 2500-3500 j/kg) and 30-35 kt of effective bulk shear will be in place near and southeast of the front, where upper 50s to middle 60s dewpoints exist in the warm sector. Strong heating and areas of frontal convergence should allow widely scattered severe storms to develop toward early this evening near the front. Large hail and damaging wind gusts will be the main hazards this evening. Short-term models also indicate forcing from the low-level jet and isentropic lift may initiate scattered storms over the Flint Hills region this evening which could also pose a hail/wind threat. The cold front will shift slowly southward overnight into a 40-45 knot southerly low-level jet, which will tend to veer just ahead of the boundary late. This will likely support storms merging into larger clusters, which may have some back-building tendency, favoring locally heavy rainfall and localized flooding potential in south-central/southeast KS late tonight. Sunday-Sunday night...If overnight convection develops a fairly substantial cold pool, thinking precipitation chances will be fairly minimal Sunday morning across the forecast area, with greater chances further south across Oklahoma, in vicinity of the convectively-reinforced frontal zone. However, thinking shower/storm chances will increase late afternoon into Sunday night, as the NAM/GFS approach a subtle upper wave from the southwest, inducing warm/moist advection atop the frontal zone. Limited instability should preclude widespread severe weather. Monday-early Tuesday...A 2nd weak upper wave is expected to approach from the west, possibly supporting isolated hit-or-miss showers/storms Monday afternoon/evening, especially over southern Kansas in vicinity of weak frontal zone washing back north. This activity could linger into the nighttime hours in response to an increasing low-level jet. Furthermore, could see additional isolated activity Monday night into early Tuesday further north across central into east-central Kansas, as a Northern Plains shortwave advances a cold front into Mid-America. However, suspect better chances will remain north of the region near better forcing. Tuesday afternoon-night...Could see a few storms develop along a weakening cold front from central into northeast Kansas. If this occurs, strong instability with marginal deep layer shear would support a few severe storms. Activity could fester and/or develop through the overnight across central/northern Kansas as a strengthening low-level jet impinges on the west-east oriented frontal zone, with a continued threat for strong/severe storms and heavy rain. .LONG TERM...(Wednesday through Saturday) Issued at 337 PM CDT Sat Apr 15 2017 Wednesday afternoon-night...GFS and ECMWF overall synoptic pattern continue to suggest the potential for somewhat more widespread and/or higher end severe weather, as a vigorous shortwave and associated cold front approaches from the west, interacting with an increasingly moist/unstable airmass in place across the Heartland. What especially gets our attention is the increasing mid-upper level flow and associated deep layer shear. Details remain sketchy this far out, so check back for later forecasts. Friday-Saturday...Attention then turns to a powerful storm system expected to approach the Central/Southern Plains late week into the weekend. Despite fairly substantial spread amongst individual GFS ensemble members, overall medium range consensus continues to support the synoptic pattern surrounding this storm system. That said, thinking greatest severe weather potential will remain south of the Kansas region closer to the warm sector, with a greater potential for widespread rain/embedded storms across Kansas, along with much cooler temperatures (highs possibly in the 40s-50s and windy Fri-Sat). However, still quite a bit of uncertainty this far out, so will continue to monitor model trends. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 633 PM CDT Sat Apr 15 2017 Widely scattered storms are expected to develop along a slow, southward moving cold front across central Kansas within the next hour or two. Will include a VCTS mention at RSL/GBD/SLN/HUT to account for this convection potential, with prevailing shra/VCTS from 01-05z. Other clusters of strong-severe storms should develop over eastern Kansas in the mid evening time period, with a strengthening low-level jet with increased moisture transport. T The front will continue to push south into south-central/southeast KS overnight, into a 40 knot southerly low-level jet, including some potential for storm clusters to back-build across south- central/southeast KS. Some MVFR ceilings may develop along and just north of the cold front during the morning hours Sunday. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 66 56 73 / 60 50 50 20 Hutchinson 55 64 53 72 / 50 50 30 20 Newton 56 65 54 71 / 50 50 40 20 ElDorado 58 67 56 72 / 70 50 50 30 Winfield-KWLD 59 68 58 74 / 70 50 50 30 Russell 49 64 50 72 / 20 20 10 10 Great Bend 50 63 50 72 / 30 30 20 20 Salina 54 65 52 73 / 40 20 20 20 McPherson 54 65 52 72 / 50 40 30 20 Coffeyville 61 69 59 74 / 70 60 60 40 Chanute 60 67 57 72 / 70 50 60 40 Iola 60 67 56 72 / 70 50 60 40 Parsons-KPPF 61 68 58 73 / 70 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC/ADK LONG TERM...ADK AVIATION...BDK
Hazardous weather outlook, Apr 15, 4:26 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 426 PM CDT Sat Apr 15 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 426 PM CDT Sat Apr 15 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few severe storms are possible generally along and west of the Flint Hills this evening along an approaching cold front. Hail up to the size of golfballs and wind gusts to 70 mph are the main hazards. Clusters of strong thunderstorms are then expected to move southward across eastern and southern Kansas overnight, with the threat transitioning to locally heavy rainfall and pockets of flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance of showers and thunderstorms over southern Kansas Sunday morning into the afternoon, with chances increasing late Sunday afternoon and night. While a few strong storms with small hail are possible over southern Kansas, severe weather is not expected. Periodic thunderstorm chances will continue to impact the region through much of the upcoming week. It appears the greatest potential for organized severe storms will be Wednesday afternoon and evening, although a few severe storms cannot be ruled out Monday and Tuesday evening areawide, and again Friday over far southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening generally along and west of the Flint Hills. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Apr 15, 7:07 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 7 WSW WESTFALL 38.89N 98.12W
04/15/2017 M1.00 INCH LINCOLN KS TRAINED SPOTTER
REPORT IS ABOUT 3 NORTH OF INTERSTATE 70
&&
VJPLocal storm report, Apr 15, 7:10 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 8 N HOISINGTON 38.63N 98.78W
04/15/2017 M1.00 INCH BARTON KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZED HAIL.
&&
VJPSpecial weather statement, Apr 15, 7:42 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Wichita KS 742 PM CDT SAT APR 15 2017 KSZ032-160130- Russell KS- 742 PM CDT SAT APR 15 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Russell County in central Kansas... * Until 830 PM CDT * At 740 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northwest of Luray, or 21 miles north of Russell...moving east at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lucas, Luray and Waldo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for central Kansas. LAT...LON 3913 9849 3904 9849 3912 9886 3913 9886 TIME...MOT...LOC 0042Z 270DEG 17KT 3919 9877 JAKUB
Local storm report, Apr 15, 7:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 6 E SUSANK 38.64N 98.67W
04/15/2017 E1.00 INCH BARTON KS TRAINED SPOTTER
LOTS OF HAIL WHICH IS PEA TO QUARTER SIZED.
&&
VJPSpecial weather statement, Apr 15, 7:47 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Wichita KS 747 PM CDT SAT APR 15 2017 KSZ047-160130- Barton KS- 747 PM CDT SAT APR 15 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Barton County in central Kansas... * Until 830 PM CDT * At 746 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Great Bend...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Albert, Great Bend Airport and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for central Kansas. LAT...LON 3835 9903 3849 9903 3849 9866 3828 9874 TIME...MOT...LOC 0047Z 277DEG 12KT 3840 9890 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 57 min |
| Apr 15, 7:42 PM CDT | Special Weather Statement | ICT | Russell | 48 min |
| Apr 15, 7:47 PM CDT | Special Weather Statement | ICT | Barton | 43 min |
| Apr 15, 7:50 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 55 min |
| Apr 15, 8:06 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Saline | 15 hr |
| Apr 15, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 57 min |
| Apr 15, 8:21 PM CDT | Flash Flood Warning | ICT | Ellsworth, Lincoln, Saline | 8 hr |
| Apr 15, 8:32 PM CDT | Special Weather Statement | ICT | Barton | 43 min |
| Apr 15, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 68 min |
| Apr 15, 8:39 PM CDT | Special Weather Statement | ICT | Rice | 51 min |
| Apr 15, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Apr 15, 9:39 PM CDT | Special Weather Statement | ICT | Barton | 51 min |
| Apr 15, 9:41 PM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Apr 15, 9:42 PM CDT | Special Weather Statement | ICT | Saline | 48 min |
| Apr 15, 10:03 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Apr 15, 10:16 PM CDT | Areal Flood Warning | ICT | Barton | 12 hr |
| Apr 15, 10:38 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Rice | 44 min |
| Apr 16, 12:05 AM CDT | Areal Flood Warning | ICT | McPherson | 9 hr |
| Apr 16, 12:40 AM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Apr 16, 1:13 AM CDT | Special Weather Statement | ICT | Kingman | 32 min |
| Apr 16, 1:29 AM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 46 min |
| Apr 16, 1:36 AM CDT | Areal Flood Warning | ICT | Harvey | 8 hr |
| Apr 16, 1:54 AM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Apr 16, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 39 min |
| Apr 16, 2:12 AM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Apr 16, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sedgwick, Sumner | 31 min |
| Apr 16, 2:43 AM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 6 hr |
| Apr 16, 3:12 AM CDT | Special Weather Statement | ICT | Cowley, Sumner | 33 min |
| Apr 16, 4:29 AM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 46 min |
| Apr 16, 5:11 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho | 49 min |
| Apr 16, 6:46 PM CDT | Special Weather Statement | ICT | Chautauqua | 44 min |
| Apr 16, 6:50 PM CDT | Special Weather Statement | ICT | Sumner | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.